Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 150, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 5:27 PM EDT for Union County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 5:27 PM EDT (21:27 UTC)
- Expired
- Jul 16, 1997, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, NC
The radar
The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:39 PM EDT | Thunderstorm Wind 75 | Indian Trail, NC | |
| Jul 16, 5:39 PM EDT | Hail 0.75 | Indian Trail, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162127 RRA SVRGSP NCC179-162215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 527 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NORTH CAROLINA ...UNION COUNTY AT 526 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MONROE...OR ABOUT 5 MILES NORTH OF BAKERS. THE STORM WAS MOVING SLOWLY SOUTHEAST AT 10 MPH AND WILL MOVE CLOSE TO MONROE BY 600 PM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 120 PM CDT WED JUL 16 1997 DISC: GOING FCST LOOKS GOOD... BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00 TSTMS ARE FIRING UP THERE NOW. DONT SEE MUCH ACTIVITY IN SC/GA... 20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA. QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA BTN 700 AND 500MB AND PVA IN CLT AREA. AVL 65/86/63/88 3221 CLT 72/93/70/93 4321 GSP 70/92/68/93 2221 PT
In the hours before
Local storm report, Jul 16, 3:44 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
344 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
341 PM EARL NC .75 INCH HAIL
07/16/97 CLEVELAND REPORTED BY AMATEUR RADIO
JZLocal storm report, Jul 16, 3:45 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
344 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.>....
341 PM EARL NC .75 INCH HAIL
07/16/97 CLEVELAND REPORTED BY AMATEUR RADIO
JZLocal storm report, Jul 16, 3:57 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
357 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM 2 E SHELBY NC .75 INCH HAIL
07/16/97 CLEVELAND WIND GUSTS ESTIMATED
GREATER THAN 50 MPH.
REPORT FROM AMATEUR RADIO
JZLocal storm report, Jul 16, 3:58 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
357 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM 2 E SHELBY NC .75 INCH HAIL
07/16/97 CLEVELAND WIND GUSTS ESTIMATED
GREATER THAN 50 MPH.
REPORT FROM AMATEjUR RADIO
JZLocal storm report, Jul 16, 4:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
452 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
407 PM GROVER NC WIND DAMAGE
07/16/97 CLEVELAND TREE DOWN ONTO A HOUSE.
REPORTED BY COUNTY SHERIFF
410 PM 4 SW KINGS MOUNTAIN NC WIND DAMAGE
07/16/97 CLEVELAND TREES DOWNED. REPORTED BY
COUNTY SHERIFF
JZLocal storm report, Jul 16, 5:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
518 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
440 PM 6 S GASTONIA NC WIND DAMAGE
07/16/97 GASTON TREES DOWNED. REPORTED BY
COUNTY COMMS
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:04 PM EDT | Severe Thunderstorm Warning | GSP | Alexander | 41 min |
| Jul 16, 2:26 PM EDT | Severe Thunderstorm Warning | GSP | Catawba | 64 min |
| Jul 16, 2:35 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 25 min |
| Jul 16, 3:23 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 52 min |
| Jul 16, 3:34 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 41 min |
| Jul 16, 4:08 PM EDT | Severe Thunderstorm Warning | GSP | Madison | 52 min |
| Jul 16, 4:20 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Gaston | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.